Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 53, NWS Tulsa, OK

April 19, 2020Choctaw County, Oklahoma

NWS Tulsa, OK issued this severe thunderstorm warning at Apr 19, 2020, 2:50 PM CDT for Choctaw County, Oklahoma. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 19, 2020, 2:50 PM CDT (19:50 UTC)
Expired
Apr 19, 2020, 3:30 PM CDT
In force
40 min
Issued by
NWS Tulsa, OK
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Choctaw County, OK

The radar

The Western Arkansas radar (KSRX), 175 km from the middle of the area, began a volume at 19:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Shreveport, LA (KSHV), launched 12:00Z, 7.8 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2020-04-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 561 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2020-04-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 298 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
561 J/kg
Mixed-layer CIN
-198 J/kg
Mixed-layer LCL
551 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
298 m²/s²
0-3 km storm-relative helicity
227 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.0

Open this sounding in Storm Lab

The text

As transmitted.

155 
WUUS54 KTSA 191950
SVRTSA
OKC023-192030-
/O.NEW.KTSA.SV.W.0053.200419T1950Z-200419T2030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tulsa OK
250 PM CDT Sun Apr 19 2020

The National Weather Service in Tulsa has issued a

* Severe Thunderstorm Warning for...
  Eastern Choctaw County in southeastern Oklahoma...

* Until 330 PM CDT.

* At 250 PM CDT, a severe thunderstorm was located 11 miles north of
  Blossom, moving northeast at 45 mph.

  HAZARD...Quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* Locations in or near the path include...
  Fort Towson...                    Raymond Gary State Park...
  Huskey...                         Swink...
  Frogville...                      

LAT...LON 3387 9545 3388 9546 3389 9546 3388 9549
      3416 9518 3416 9516 3394 9516 3396 9523
      3394 9525 3389 9526 3390 9526 3391 9527
      3390 9528 3388 9528 3387 9529 3389 9533
      3387 9534
TIME...MOT...LOC 1950Z 230DEG 38KT 3383 9539 

HAIL...1.00IN
WIND...<50MPH
 
$$
Snider
2 follow-up statements
892 
WWUS54 KTSA 192015
SVSTSA

Severe Weather Statement
National Weather Service Tulsa OK
315 PM CDT Sun Apr 19 2020

OKC023-192030-
/O.CON.KTSA.SV.W.0053.000000T0000Z-200419T2030Z/
Choctaw OK-
315 PM CDT Sun Apr 19 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM CDT
FOR SOUTHEASTERN CHOCTAW COUNTY...

At 315 PM CDT, a severe thunderstorm was located 3 miles east of
Raymond Gary State Park, moving northeast at 30 mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

Locations in or near the path include...
Fort Towson...                    Raymond Gary State Park...
Huskey...                         Swink...
Frogville...                      

LAT...LON 3393 9532 3398 9535 3410 9520 3412 9516
      3394 9516 3396 9523 3394 9525 3389 9526
      3390 9526 3391 9527 3390 9528 3388 9528
      3387 9529 3388 9531 3389 9532
TIME...MOT...LOC 2015Z 217DEG 28KT 3399 9520 

HAIL...1.00IN
WIND...<50MPH
 
$$
427 
WWUS54 KTSA 192031
SVSTSA

Severe Weather Statement
National Weather Service Tulsa OK
331 PM CDT Sun Apr 19 2020

OKC023-192041-
/O.EXP.KTSA.SV.W.0053.000000T0000Z-200419T2030Z/
Choctaw OK-
331 PM CDT Sun Apr 19 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CHOCTAW COUNTY
HAS EXPIRED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been allowed to expire.

LAT...LON 3393 9532 3398 9535 3410 9520 3412 9516
      3394 9516 3396 9523 3394 9525 3389 9526
      3390 9526 3391 9527 3390 9528 3388 9528
      3387 9529 3388 9531 3389 9532
TIME...MOT...LOC 2031Z 230DEG 38KT 3409 9506 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 19, 2:42 PM CDT, 8 minutes earlier.

Area forecast discussion, Apr 19, 2:42 PM CDT, 8 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
242 PM CDT Sun Apr 19 2020

.DISCUSSION...
Convection has been slowing increasing in coverage/intensity
across southeast OK into western AR, within an area of MUCAPES
around 1000 J/Kg and 0-6km bulk shear of 60-70kts. Warm front has
nudged up into far southeast OK, so not out of the question to see
a few surface based storms over the next several hours, although
large hail will continue to be the primary threat. HRRR suggests
that the severe threat will be winding down around 23-00Z as
storms shift east.

Have introduce some low PoPs for late Monday afternoon across far
northeast OK/northwest AR, with several CAM solutions showing
modest SBCAPES ahead of a weak cold front. Any isolated/scattered
activity should quickly diminish by the early evening.

12Z GFS/ECMWF have come into reasonable agreement with the next
upper system swing through the region on Wednesday. Areas of
showers/few storms may spread east into the area by Tuesday night
as a lead wave zips east, but the better chances will hold off
until Wednesday afternoon/evening as the main system approaches.
Severe storms will be possible, mainly for southeast OK. Have to
note that the 12Z NAM is considerably slower with the upper
system, so there are still some timing differences to consider.

Thursday looks to be mostly quiet and mild, with another system
bringing a chance of showers and storms for Friday going into the
weekend. Available moisture may be in question, so the severe
threat appears low at this time.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   45  75  49  75 /   0   0   0  10
FSM   46  75  50  78 /  40   0   0  10
MLC   47  74  51  78 /  10   0  10  10
BVO   43  75  47  74 /   0  10   0   0
FYV   44  72  48  74 /  20  10  10   0
BYV   42  71  47  72 /  20  20  20   0
MKO   44  72  49  75 /  10   0   0  10
MIO   42  72  45  71 /   0  20  10   0
F10   46  74  51  76 /  10   0  10  10
HHW   51  73  53  77 /  10   0  10  10

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.
&&

SHORT TERM...21
LONG TERM....18
Hazardous weather outlook, Apr 19, 1:17 PM CDT, 1 hour 33 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
117 PM CDT Sun Apr 19 2020

ARZ001-002-010-011-019-020-029-OKZ049-053>076-201045-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
117 PM CDT Sun Apr 19 2020

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...This Afternoon and Tonight.

SEVERE THUNDERSTORM.
	RISK...Elevated.
	AREA... Southeast Oklahoma and West-Central Arkansas.
	ONSET... This Afternoon.

HEAVY RAIN.
	RISK...Limited.
	AREA... Southeast Oklahoma and West-Central Arkansas.
	ONSET... Ongoing.

FIRE WEATHER DANGER.
	RISK...Limited.
	AREA... Locations northwest of Interstate 44.
	ONSET... Ongoing.

DISCUSSION...

Strong to severe storms are likely to develop across portions southeast
Oklahoma and west-central Arkansas this afternoon where a more
elevated threat is located. A limited severe weather threat
extends northward to points close to interstate 40. The main
severe weather threat this afternoon will be large hail up to
golf ball size with a lower threat for damaging wind gusts. These
storms will also have the potential to produce heavy rainfall
which may lead to low land and localized flooding.

A limited fire weather threat exists for locations northwest of
Interstate 44 with a greater threat closer to the Kansas border
where mostly clear skies can be found. This threat will quickly
diminish this evening.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Activation of the Regional Spotter Network Likely.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

MONDAY THROUGH SATURDAY...Thunderstorm Potential.

EXTENDED DISCUSSION...

A very stormy pattern will continue through the upcoming work week
with storms expected everyday for at least parts of the area.
Monday will feature strong to possible severe storms across
portions of northeast Oklahoma and northwest Arkansas late
tomorrow afternoon and evening. Tuesday will be largely dry before
another potent storm system moves into the area bringing chances
for thunderstorms late Tuesday into Wednesday and continuing into
the first part of Thursday. Some of these storms could be strong.
Another system then moves through Friday into Saturday bringing
another round of storms. Future forecasts will continue to iron
out the details for strong to severe thunderstorm chances through
the week. Remember that we are approaching the climatological
peak of the severe weather season, so it is important to be
prepared in case severe weather strikes.

weather.gov/tulsa contains additional information.

Snider

In the hours before

Special weather statement, Apr 19, 12:24 PM CDT, 2 hours 26 minutes before
Special Weather Statement
National Weather Service Tulsa OK
1224 PM CDT Sun Apr 19 2020

ARZ020-191800-
Franklin AR-
1224 PM CDT Sun Apr 19 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN FRANKLIN COUNTY UNTIL
100 PM CDT...

At 1224 PM CDT, a strong thunderstorm was located near Branch, moving
northeast at 45 mph.

Penny size hail will be possible with this storm.

Locations in or near the path include...
Ozark...                          Charleston...
Altus...                          Branch...
Denning...                        Wiederkehr Village...
Caulksville...                    Etna...
Peter Pender...                   Alix...
Meg...

This includes Interstate 40 in Arkansas between mile markers 39 and
42.

LAT...LON 3538 9371 3537 9375 3540 9379 3542 9380
      3531 9381 3532 9392 3523 9392 3523 9402
      3521 9403 3521 9405 3527 9408 3535 9408
      3555 9371
TIME...MOT...LOC 1724Z 242DEG 44KT 3529 9399
Special weather statement, Apr 19, 2:05 PM CDT, 45 minutes before
Special Weather Statement
National Weather Service Tulsa OK
205 PM CDT Sun Apr 19 2020

OKZ074>076-191930-
Haskell OK-Latimer OK-Le Flore OK-
205 PM CDT Sun Apr 19 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HASKELL...
NORTHEASTERN LATIMER AND NORTHERN LE FLORE COUNTIES UNTIL 230 PM
CDT...

At 204 PM CDT, a strong thunderstorm was located 7 miles north of
Fanshawe, moving east at 60 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations in or near the path include...
Poteau...                         Pocola...
Spiro...                          Arkoma...
Panama...                         Wister...
Red Oak...                        Mccurtain...
Bokoshe...                        Fanshawe...
Cameron...                        Mc Curtain...
Shady Point...                    Rock Island...
Scullyville...                    Braden...
Milton...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3497 9445 3495 9509 3515 9501 3531 9455
      3530 9454 3531 9452 3530 9450 3530 9449
      3531 9448 3533 9449 3535 9444
TIME...MOT...LOC 1904Z 260DEG 51KT 3506 9489

Snider
Special weather statement, Apr 19, 2:12 PM CDT, 38 minutes before
Special Weather Statement
National Weather Service Tulsa OK
212 PM CDT Sun Apr 19 2020

ARZ020-191930-
Franklin AR-
212 PM CDT Sun Apr 19 2020

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL FRANKLIN COUNTY
UNTIL 230 PM CDT...

At 212 PM CDT, a strong thunderstorm was located 3 miles north of
Wiederkehr Village, moving east at 60 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations in or near the path include...
Ozark...                          Altus...
Wiederkehr Village...             Watalula...
Taft...

This includes Interstate 40 in Arkansas between mile markers 32 and
42.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3546 9371 3543 9379 3542 9380 3542 9381
      3540 9385 3557 9392 3569 9370
TIME...MOT...LOC 1912Z 260DEG 51KT 3552 9375
Special weather statement, Apr 19, 2:21 PM CDT, 29 minutes before
Special Weather Statement
National Weather Service Tulsa OK
221 PM CDT Sun Apr 19 2020

ARZ019-020-191945-
Franklin AR-Crawford AR-
221 PM CDT Sun Apr 19 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN FRANKLIN AND CENTRAL
CRAWFORD COUNTIES UNTIL 245 PM CDT...

At 221 PM CDT, a strong thunderstorm was located near Dyer, moving
northeast at 40 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations in or near the path include...
Mountainburg...                   Mulberry...
Dyer...                           Chester...
Rudy...                           Cass...
Lake Fort Smith...                Fern...
Jethro...                         Barnes...
Bidville...                       Watalula...
Piney...                          Toney...
Locke...                          Turners Bend...
Mount Gayler...                   Lonelm...
Cravens...                        Paradise...

This includes the following highways,
 Interstate 40 in Arkansas between mile markers 14 and 31.
 Interstate 49 between mile markers 22 and 34.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3560 9370 3544 9411 3545 9414 3554 9429
      3577 9409 3576 9393 3563 9370
TIME...MOT...LOC 1921Z 236DEG 34KT 3552 9414

Snider
Special weather statement, Apr 19, 2:26 PM CDT, 24 minutes before
Special Weather Statement
National Weather Service Tulsa OK
226 PM CDT Sun Apr 19 2020

ARZ019-029-OKZ072-076-192000-
Sebastian AR-Crawford AR-Sequoyah OK-Le Flore OK-
226 PM CDT Sun Apr 19 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CRAWFORD...NORTHERN
SEBASTIAN...SOUTHEASTERN SEQUOYAH AND NORTHEASTERN LE FLORE COUNTIES
UNTIL 300 PM CDT...

At 225 PM CDT, a strong thunderstorm was located 3 miles northwest of
Pocola, moving east at 30 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations in or near the path include...
Fort Smith...                     Van Buren...
Greenwood...                      Alma...
Barling...                        Pocola...
Lavaca...                         Arkoma...
Bonanza...                        Moffett...
Bloomer...                        Fort Smith Regional Airport...
Jenny Lind...                     Kibler...
Central City...                   Concord...
Shibley...                        Scullyville...
Braden...                         Mill Creek...

This includes the following highways,
 Interstate 40 in Arkansas between mile markers 6 and 11.
 Interstate 540 between mile markers 1 and 14.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3521 9457 3535 9462 3550 9424 3523 9409
TIME...MOT...LOC 1925Z 266DEG 28KT 3527 9452

Snider

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 19, 2:05 PM CDTSpecial Weather StatementTSALeFlore25 min
Apr 19, 3:05 PM CDTSpecial Weather StatementTSAPushmataha10 min
Apr 19, 3:58 PM CDTSpecial Weather StatementTSAChoctaw47 min
Apr 19, 4:35 PM CDTSpecial Weather StatementTSAPushmataha25 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.